Michigan, 2018Winter Weather in Michigan, March 12 to 13, 2018
March 12 to 13, 2018 · NWS MQT · 3 events in 3 counties and zones
An upper disturbance moving across Lake Superior generated moderate lake enhanced snow over portions of central Upper Michigan from the afternoon of the 12th into the 13th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance moving across Lake Superior generated moderate lake enhanced snow over portions of central Upper Michigan from the afternoon of the 12th into the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 12, 6:30 AM EST, 1 hour earlier.
Area forecast discussion, Mar 12, 6:30 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Marquette MI
730 AM EDT Mon Mar 12 2018
.SHORT TERM...(Today and tonight)
Issued at 509 AM EDT MON MAR 12 2018
Water vapor imagery and RAP analysis show sharpening nw flow over
the area as a shortwave and upper jet streak dive into the Great
Lakes. Snow associated with the shortwave has largely exited the
fcst area, but some trailing shsn are occurring, especially where
wnw winds upslope more strongly. Subsidence behind the shortwave is
leading to clearing skies over western Lake Superior as 850mb temps
are currently only -7 to -8C, not low enough to support any LES.
Mid-level trof will continue to expand over the Great Lakes today.
Meanwhile, 850mb temps will slowly fall, dropping to -12 to -13C
across Lake Superior by 00z. Considering the higher mid Mar sun
angle and air mass only cooling to become marginally cold enough for
LES, will likely see a hybrid type LES develop during the day -- a
situation where moisture off the lake combines with steepening low-
level lapse rates over the land to generate shsn that are more land-
based rather than lake-based. Cooling at the mid levels and being on
the cyclonic side of the upper jet will also support the shsn. These
snow showers should be more numerous over the western fcst area
rather than eastern fcst area this aftn as upsloping should further
aid development. Snow accumulations today will likely be under 1
inch.
Tonight, one shortwave will pass across the western fcst area during
the first part of the night, followed by a second dropping to
central Lake Superior by 12z Tue. Continued cooling at 850mb
combined with deep layer forcing from the wave will result in
expansion/intensification of shsn this evening. Then, thru the
night, nocturnal cooling and 850mb temps falling to -15 to -18C will
result in more traditional LES organizing in the n wind favored snow
belts. Have some concerns about ice cover utilized in the models and
how it affects the LES generated. The ice on the lake has become
more broken up in recent weeks and shouldn't act as a solid sheet
that inhibits heat/moisture fluxes. As a result, LES accumulations
tonight could be greater than reflected in this fcst, especially
with the deep cold air under troffing leading to lake induced
equilibrium levels up to 8-10kft and DGZ well positioned in the
convective layer. For now expect, greatest accumulations over the n
central where upslope n wind and longer fetch should easily support
decent coverage of 3-5in/12hr snow accumulations with locally higher
amounts. Thus advy was issued for Marquette/Alger counties. To the
w, n wind will favor the high terrain of Keweenaw County and
Gogebic/Ontonagon Counties. Ice cover is more substantial off
western Upper MI, but with the ice cover probably not as great as
modeled and not inhibiting heat/moisture fluxes as much as models
indicate, snow accumulations could be a surprise over the w tonight.
Bumped up accumulations more solidly into the 2-4 inch range for
starters.
.LONG TERM...(Tuesday through Sunday)
Issued at 418 AM EDT MON MAR 12 2018
The main issue in the extended portion of the forecast will be the
potential for moderate lake effect snow over mainly north-central
and eastern portions of the U.P. through Tuesday afternoon.
Tuesday into Tuesday night: An upper-level closed low is progged to
slide southeast from eastern Upper MI and southern Ontario into the
lower Great Lakes through this time period. This will help to
intensify a broad surface low off the east coast. At the same time,
a strong surface high is progged to strengthen over the northern
Plains. Between the two systems, the U.P. will be in a tighter
pressure gradient, allowing for stronger north to north-northwest
flow through Tuesday evening. The combination of strong low level
flow, along with 850mb temperatures around -16C Tuesday and Tuesday
evening, will lead to a continued increase in lake effect snow
potential for north to north-northwest wind favored snow belts.
There will be a fairly deep layer of moisture in the DGZ, which will
help to boost SLRs across the north-central and eastern portions of
the U.P. during this time period. This will set the stage for final
snowfall totals from Monday through Tuesday evening of around 4 to 8
inches over the high terrain north-central and 1 to 4 inches
elsewhere downwind of Lake Superior. The snow will be fluffy, so the
gusty north to north-northwest winds will allow for some blowing and
drifting snow, especially along Lake Superior. Again, the heaviest
snowfall totals will likely be in the high terrain of the north-
central U.P. where upslope creates additional lift.
Wednesday through Thursday night: The aforementioned dry high
pressure ridge over the Plains will slide into the area briefly late
Tuesday night into Wednesday morning. Then on Wednesday afternoon
and evening a quick moving wave will slide through the area. This
will give a few lake effect snow showers across the north central
and eastern U.P. on a quick shift back to north to northwest winds.
Inland and portions of the western and south central U.P. will see
quite a bit of sunshine during this time period. Temperatures will
also be near to slightly above normal.
Friday through Monday: Models begin to diverge significantly during
this time period, which is not too uncommon. The GFS would have some
light precipitation developing on WAA into the area Friday night
into Saturday; however, the EC is very dry during the same time
period and holds off on the precip until Sunday night into Monday.
At this point, with the increased model differences, will stick with
a consensus of the models.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 730 AM EDT MON MAR 12 2018
Increasingly colder air moving into the Upper Great Lakes combined
with a disturbance dropping over the area will lead to increasing
shsn during this fcst period. Initial VFR conditions at
KIWD/KCMX/KSAW will trend down to MVFR this aftn along with the
development of -shsn. These shsn will increase tonight with
northerly winds likely leading to poorest conditions at KSAW/KIWD
where IFR conditions should occur overnight. The IFR conditions
could develop as early as the evening hrs.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 509 AM EDT MON MAR 12 2018
Strongest winds across Lake Superior will be in the 20-30kt range
this aftn through Tue morning, strongest across the east half of the
lake. Winds for the rest of the week will mostly be at or blo 20kt
though a few periods of winds up to 25kt will occur. No gales
expected.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 6 PM this evening to 5 PM EDT
Tuesday for MIZ005-006.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Rolfson
LONG TERM...KEC
AVIATION...Rolfson
MARINE...RolfsonHazardous weather outlook, Mar 12, 4:16 AM EST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
516 AM EDT Mon Mar 12 2018
MIZ001>007-009>014-084-085-131200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
516 AM EDT Mon Mar 12 2018 /416 AM CDT Mon Mar 12 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Moderate lake effect snow is expected for north wind favored snow
belts near Lake Superior tonight. See the latest winter weather
statement for further details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Moderate lake effect snow is expected in the north wind favored
snow belts near Lake Superior Tuesday. See the latest winter
weather statement for further details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LSZ162-240>251-263>267-131200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
516 AM EDT Mon Mar 12 2018 /416 AM CDT Mon Mar 12 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-131200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
516 AM EDT Mon Mar 12 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
KEC
Winter Weather, Southern Schoolcraft
- When
- March 12, 7:30 AM EST to March 13, 7:30 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The observer near Cooks measured five inches of snow in 24 hours.
Winter Weather, Marquette
- When
- March 12, 2:30 PM EST to March 13, 2:30 PM EST
- Where
- Marquette forecast zone
- Reported by
- Public
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
There was a report nearly ten miles northwest of Negaunee of five to six inches of lake enhanced snow in 24 hours.
Winter Weather, Delta
- When
- March 12, 5:00 PM EST to March 13, 5:00 PM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The observer 15 miles south of Wetmore measured over nine inches of snow in 24 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Georgia, March 12, 20181 death · $20,000 · 1 event
- Winter Storm and Hail in California, March 12 to 17, 2018$300,000 · 0.75 in hail · 6 events
- Heavy Snow in Virginia, March 12, 2018$46,000 · 18 events
- Winter Weather in Virginia, March 12 to 13, 201834 events
- Winter Storm and Winter Weather in New York, March 12 to 15, 201825 events
- Winter Storm and Winter Weather in North Carolina, March 12, 201817 events
- Heavy Snow and Winter Weather in West Virginia, March 12 to 13, 201816 events
- High Surf in Hawaii, March 12 to 13, 201812 events
- Blizzard and Winter Storm in Rhode Island, March 12 to 13, 2018$12,000 · 8 events
- Winter Weather in New Jersey, March 12 to 13, 201811 events
- Heavy Snow and Winter Weather in New York, March 12 to 13, 201810 events
- Winter Storm and Heavy Snow in Connecticut, March 12 to 13, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745087, 745088, 745089.